Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Hastings, NE

August 15, 2017Sherman County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 15, 2017, 4:50 PM CDT for Sherman County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 4:50 PM CDT (21:50 UTC)
Expired
Aug 15, 2017, 10:45 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:32 PM CDTFLASH FLOOD3 Wsw Loup City, NEWATER IS RUNNING OVER 789TH ROAD BETWEEN 471ST AND 472ND AVENUES.
Aug 15, 5:52 PM CDTFLASH FLOOD3 S Loup City, NEWATER OVER WPA ROAD 3 MILES SOUTH OF LOUP CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS53 KGID 152150
FFWGID
NEC163-160345-
/O.NEW.KGID.FF.W.0004.170815T2150Z-170816T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
450 PM CDT TUE AUG 15 2017

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northwestern Sherman County in central Nebraska...

* Until 1045 PM CDT

* At 449 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Loup City, Litchfield and Sherman Reservoir Dam. 

LAT...LON 4139 9876 4108 9915 4108 9921 4139 9920

$$

Billings Wright
2 follow-up statements
285 
WGUS73 KGID 152349
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
649 PM CDT TUE AUG 15 2017

NEC163-160345-
/O.CON.KGID.FF.W.0004.000000T0000Z-170816T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman NE-
649 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN SHERMAN COUNTY...

At 644 PM CDT, Doppler radar indicated earlier thunderstorms had 
produced heavy rain across the warned area. Radar estimates that 3 to 
5 inches of rain have fallen across portions of the warned area. 
Flash flooding has occurred. A number of roads to the west and south 
of Loup City are being affected by running water. A few of these 
roads include 784th Road near Highway 10 and 789th Road between 
471st and 472nd Avenues. 

Some locations that may experience flooding include...
Loup City, Litchfield and Sherman Reservoir Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4139 9876 4108 9915 4108 9921 4139 9920

$$

ADP
124 
WGUS73 KGID 160338 RRA
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1038 PM CDT TUE AUG 15 2017

NEC163-160348-
/O.EXP.KGID.FF.W.0004.000000T0000Z-170816T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman NE-
1038 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHERMAN COUNTY WILL
EXPIRE AT 1045 PM CDT...

While an additional one to two inches of rainfall is possible 
overnight, the highest rainfall rates have come to an end and the 
flash flooding threat is expected to improve. As a result...the 
flash flood warning has been replaced with a flood warning that will 
be in effect until 10:30 AM CDT Wednesday morning. Please continue 
to excercise caution when travleing across Sherman county overnight 
and heed any remaining road closures.

LAT...LON 4139 9876 4108 9915 4108 9921 4139 9920

$$

Rossi

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:26 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 15, 3:26 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
326 PM CDT Tue Aug 15 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2017

This has been a tricky forecast today. The mesoscale features will
impact thunderstorm evolution tonight. An outflow boundary kicked
out from thunderstorms overnight pushed south and reinforced the
boundary near the KS/NE border. Due to this, the boundary was
slower to retreat back to the north this afternoon. Around 3pm the
boundary has pushed north of Kearney and Grand Island, NE.

The short-term high-resolutions have struggled to grasp the slow
down of the boundary retreating back to the north and how this
will impact later convective evolution. The convection that has
developed just west of the area early this afternoon is expected
to stay just out of the forecast area. The trend this afternoon
with the HRRR and the 12z NAMnest is that convection will develop
along the main front further west and be slower to reach
central/south central Nebraska. Do not have a clear idea of how
this mesoscale boundary will impact thunderstorm development, but
am not surprised as of 3pm that some activity has developed along
it.

All of this being said, am still expecting the main front to push
eastward as the upper low lifts out and for this to be the main
focus for widespread convection into the evening and overnight
hours. Did slow down the eastward progression of the precipitation some
this evening into the overnight hours.

As has already occurred, any of this activity this afternoon and
evening could be strong to severe with ample instability and
marginal shear. Large hail and some damaging wind gusts are
possible. Additionally heavy rainfall could cause flooding. Have
opted not to issue a Flash Flood watch as I do not feel that
widespread flooding will occur. That is not to say that some areas
will not see a flood or flash flood warning with this activity,
especially if it trains over the same area. Only a couple of areas
have antecedent conditions that would result in a quick issuance
of a warning if heavy storms overrun the same areas as storms over
the weekend.

Currently expecting the main MCS to move into eastern
Nebraska/Kansas by the Wednesday morning hours. The upper
disturbance will not exit across the Central Plains until
Wednesday afternoon/evening and this disturbance will provide the
upper support for the chance for thunderstorms during the day
Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some
of these storms could be strong to marginally severe.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2017

After this upper trough exits Wednesday night, Thursday looks dry
with highs in the 80s. This is an active period though, and the
dry period will not remain for long. A few upper waves will move
across the area through the weekend bringing additional rain
chances. These chances do not look to be as widespread as what is
expected today, but none-the-less a chance for precipitation.

The upper flow becomes more zonal to slightly southwesterly with
some weak ridging for the start of the work week. Temperatures are
generally warmer than we have seen for some time, but still only
near to slightly above normal for mid-August. Scattered
precipitation chances continue through Tuesday. See more details
on Monday below in the Eclipse section.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

As Monday draws closer the forecast guidance is coming into
slightly better agreement, but confidence is still not overly high
on how the forecast for Monday will evolve. The GFS/ECMWF are in
fairly good agreement with a frontal boundary moving into the area
overnight Sunday into Monday from a passing upper wave moving
across the Northern Plains. They show this boundary stalling out
and being a potential focus for precipitation potential later in
the day Monday. With this, confidence on a cloud forecast is low,
but there could be at least some higher clouds around during the
day. Continue to watch this forecast as the time period nears.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 144 PM CDT Tue Aug 15 2017

A surface boundary is slowly moving back to the north after it
moved south as an outflow boundary this morning. MVFR ceilings are
expected to persist through the afternoon hours. Thunderstorms are
expected to move in this evening and impact both terminals as a
cold front moves southeast over the area. Did include a tempo
group for Thunderstorms and lower ceilings/visibility after 00z.
Expect the rain/thunder to end towards morning with low clouds
left behind. MVFR to IFR conditions expected throughout the next
24 hours. Winds will switch to the northwest behind the cold front
tonight.

&&

.CLIMATE...
Issued at 326 PM CDT Tue Aug 15 2017

.Grand Island falls 1 DAY SHORT of tying the record for
"Consecutive July-August days without exceeding 85 degrees"..

A warm front lifting north this afternoon allowed Grand Island
airport to exceed 85 degrees for the first time since July 25th,
thus ending a 20-day streak of high temperatures 85 degrees-or-
cooler which lasted from July 26th-Aug. 14th. Because both July-Aug
are the warmest two months of the calendar year on average, with
normal/average highs ranging mainly 84-88 degrees, this streak was
actually quite noteworthy despite falling just short of the record.

Details of the current records for Grand Island follow:

* Top-4 Longest July-August streaks without exceeding 85 degrees *

- Grand Island (records include 121 years):
21 days...Aug. 11-31, 1964
20 days...July 26-Aug. 14, 2017 (ENDED TODAY)
18 days...July 11-28, 1993
16 days...July 8-23, 1992

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 15, 3:36 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Tue Aug 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible mainly this afternoon and
evening across a majority of the area.  The primary threats will
be hail around the size of golfballs, wind gusts around 70 mph,
and localized heavy rainfall, which may cause flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances persist early Wednesday and again Wednesday
afternoon as a upper disturbance moves across the area.

Outside of Wednesday there are multiple chances for precipitation
through the weekend and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 15, 3:44 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
344 PM CDT TUE AUG 15 2017

KSZ005-NEZ083-152115-
Phillips KS-Harlan NE-
344 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN HARLAN COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Woodruff, or 11 miles north of Phillipsburg,
moving north at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Phillips and southeastern Harlan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9936 4004 9918 4001 9918 4000 9919
      4000 9908 3985 9925 3987 9937
TIME...MOT...LOC 2043Z 197DEG 7KT 3992 9929

Pfannkuch
Special weather statement, Aug 15, 4:04 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
404 PM CDT TUE AUG 15 2017

NEZ046-152130-
Sherman NE-
404 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
430 PM CDT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loup City to near Litchfield. Movement was
northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Loup City, Litchfield and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4127 9882 4108 9917 4107 9921 4129 9920
      4139 9896 4139 9894
TIME...MOT...LOC 2104Z 243DEG 10KT 4127 9903 4113 9925

Pfannkuch
Special weather statement, Aug 15, 4:23 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
423 PM CDT TUE AUG 15 2017

NEZ041-048-152200-
Merrick NE-Nance NE-
423 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE AND NORTH CENTRAL
MERRICK COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fullerton, or 32 miles west of Columbus, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fullerton and Genoa.

LAT...LON 4148 9770 4140 9770 4139 9769 4123 9795
      4135 9813 4151 9799 4151 9789 4153 9788
      4153 9778
TIME...MOT...LOC 2123Z 222DEG 11KT 4135 9798

Billings Wright
Special weather statement, Aug 15, 4:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
445 PM CDT TUE AUG 15 2017

NEZ039-046-152230-
Valley NE-Sherman NE-
445 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY AND SHERMAN
COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or 27 miles south of Ord, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Loup City, Litchfield, Hazard and Sherman Reservoir Dam.

LAT...LON 4141 9875 4133 9875 4105 9906 4105 9921
      4124 9920 4154 9899
TIME...MOT...LOC 2145Z 215DEG 16KT 4123 9908

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:38 AM CDTSpecial Weather StatementGIDValley37 min
Aug 15, 4:04 PM CDTSpecial Weather StatementGIDSherman26 min
Aug 15, 4:17 PM CDTSevere Thunderstorm WarningGIDSherman28 min
Aug 15, 4:23 PM CDTSpecial Weather StatementGIDNance37 min
Aug 15, 4:45 PM CDTSpecial Weather StatementGIDSherman45 min
Aug 15, 4:56 PM CDTSevere Thunderstorm WarningGIDNance34 min
Aug 15, 5:08 PM CDTSevere Thunderstorm WarningGIDSherman37 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningGIDNance33 min
Aug 15, 5:20 PM CDTFlash Flood WarningGIDNance6 hr
Aug 15, 5:25 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance50 min
Aug 15, 5:44 PM CDTSevere Thunderstorm WarningGIDSherman24 min
Aug 15, 5:52 PM CDTFlash Flood WarningGIDSherman6 hr
Aug 15, 5:57 PM CDTSevere Thunderstorm WarningGIDMerrick3 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Nance46 min
Aug 15, 6:58 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance47 min

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.